Florida, 2006Damaging Wind in Florida, April 9, 2006
April 9, 2006 · NWS MFL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 9, 8:38 AM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Apr 9, 8:38 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
938 AM EDT SUN APR 9 2006
...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...
.UPDATE...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
FLORIDA THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. WATER
VAPOR IMAGERY SHOWS ONE TROUGH PULLING OUT AND AWAY FROM THE AREA
ACROSS THE CAROLINAS...BUT OUR PLAYER WILL BE A PIECE OF SHORTWAVE
ENERGY DIGGING IN ACROSS THE GULF OF MEXICO. GOOD UPPER LEVEL
DIVERGENCE OUT AHEAD OF THIS SHORTWAVE WILL OCCUR OVER SOUTH
FLORIDA THROUGH THIS EVENING. MEANWHILE...AT THE SURFACE...A COLD
FRONT STRETCHES FROM ABOUT SARASOTA TO CAPE CANAVERAL. THIS FRONT
WILL MOVE INTO THE LAKE OKEECHOBEE REGION LATE IN THE
AFTERNOON...THEN ACROSS THE REST OF SOUTH FLORIDA THROUGHOUT THE
EVENING HOURS...PROVIDING FOR SURFACE CONVERGENCE.
THE AIRMASS CURRENTLY IN PLACE OVER SOUTH FL AHEAD OF THE FRONT AND
THE SHORTWAVE IS VERY UNSTABLE. WARM AND MOIST TROPICAL AIR IS IN
PLACE AT THE SURFACE...WITH DEWPOINTS IN THE LOWER 70S. THE
APPROACH OF THE SHORTWAVE IS BRINGING COLD AIR IN ALOFT...WITH AN
IMPRESSIVE H5 TEMP OF -12.9C ON THE 12Z MIAMI SOUNDING. SO NEEDLESS
TO SAY...IT IS VERY UNSTABLE...WITH A MODIFIED MIAMI SOUNDING FOR
THIS AFTERNOON YIELDING A CAPE OF AROUND 3600 J/KG...LI OF
-10C...AND A K-INDEX OF 32. 0-6 KM SHEAR IS NEAR 35
KNOTS...SUPPORTIVE FOR SEVERE. WINDS THOUGH ARE UNIDIRECTIONAL
THROUGHOUT THE ATMOSPHERE...SO THIS WOULD SUGGEST DAMAGING
WINDS/LARGE HAIL WILL BE THE MAIN THREATS WITH THE STORMS THAT
DEVELOP. HOWEVER...IT MUST BE SAID THAT ANY BACKING OF THE WINDS
ALONG THE EAST COAST...SHOULD AN AFTERNOON SEA BREEZE
DEVELOP...WOULD PROVIDE SUFFICIENT LOW LEVEL DIRECTIONAL SHEAR TO
SUPPORT THE PRODUCTION OF A TORNADO...BUT WHETHER OR NOT A SEA
BREEZE WILL FORM IS IN QUESTION. BEST CHANCE FOR STORMS WILL BE
FROM MIDDAY THROUGH EARLY EVENING...ASSOCIATED WITH THE FRONT AND
ANY OUTFLOW BOUNDARIES AND/OR SEA BREEZE INTERACTIONS. IT IS
POSSIBLE THAT STORMS COULD CONTINUE PAST DARK...GIVEN THE SUPPORT
OF THE SHORTWAVE THAT MAY NOT MOVE ACROSS THE AREA UNTIL LATE
NIGHT.
GIVEN THE ABOVE...WILL UPDATE THE FORECAST TO REFLECT POSSIBLE SEVERE
STORMS AND INCREASE POPS FOR THIS AFTERNOON. /DG
&&
.PREV DISCUSSION...
DISCUSSION...LINE OF STRONG CONVECTION ACROSS CENTRAL FLORIDA
GRADUALLY MAKING ITS WAY SOUTH WHILE ISOLATED CONVECTION HAS BEGUN
TO DEVELOP WELL AHEAD OF THIS LINE OVER THE OFFSHORE GULF OF MEX
WATERS...YET NOTHING OVER LAND SO FAR. GUIDANCE SCATTERED ALL
OVER THE PLACE WITH THIS SYSTEM WITH THE GOOD OLD GFS BEING THE MORE
CONSISTENT FROM RUN TO RUN. THEY ALL AGREE THIS SYSTEM IS GOING TO
BRING SOME STRONG CONVECTION WITH MODERATE/HEAVY RAIN... (THAT IS,
EXCEPT ETA12 WHICH DOES NOT EVEN RECOGNIZE ANYTHING OVER THE
PENINSULA BETWEEN 03Z TO 15Z, I GUESS WE CAN DISCARD THIS ONE)
HOWEVER DIFFER ON THE TIMING. BELIEVE...GIVEN CURRENT OBS,
SATELLITE IMAGES AND RADAR, THAT GFS IS THE ONE CLOSER TO REALITY
AND SO WILL TEND TO GO ALONG WITH IT, THOUGH NO A 100 PERCENT. FOR
ONCE, BELIEVE GFS MAY BE A TAG TOO SLOW AS IT MOVES THIS SYSTEM
OVER SOUTH FLORIDA AS IT DEVELOPS A SFC LOW ALONG THE FRONTAL
BOUNDARY. WILL NOT BUY THIS YET AND WILL HAVE THE FRONT EXITING
SOUTH FLORIDA MONDAY MORNING WITH RAPIDLY IMPROVING WEATHER
CONDITIONS AFTERWARDS. THERE IS A SLIGHT CHANCE FOR SEVERE
WEATHER ACROSS OUR AREA MAINLY THIS AFTERNOON AND EVENING WITH
STRONG UPPER LEVEL DIVERGENCE AND SIGNIFICANT LOW LEVEL (850MB AND
700MB) AHEAD OF THE FRONT. WILL INDICATE STRONG THUNDERSTORMS
POSSIBLE IN THE FORECAST.
MARINE...WINDS SHOULD SHIFT TO NORTHEAST AND INCREASE TO 20 KTS+ AS
THE FRONT MOVES THROUGH THE AREA TONIGHT. SEAS, IN TURN, WILL
BECOME ROUGH...ESPECIALLY IN THE GULF STREAM, POSSIBLY REACHING
MORE THAN 12 FEET BY MONDAY AFTERNOON. WILL NOT ISSUED ANY
ADVISORY AT THIS TIME DUE TO THE UNCERTAINTIES AS TO THE TIMING OF
THIS SYSTEM, BUT WILL INDICATE AN ADVISORY MAY BE NEEDED FOR
TONIGHT. MODERATE TO STRONG NE FLOW SHOULD CONTINUE THROUGH GOOD
PORTION OF THE FORECAST, SO ROUGH CONDITIONS ARE EXPECTED TO
PERSISTS OVER THE GULF STREAM THROUGH THE MIDDLE OF THE WEEK WITH
SOMEWHAT BETTER CONDITIONS OVER THE REST OF THE WATERS.
FIRE WEATHER...NO CONCERNS AT THIS TIME. MEAN RH SHOULD REMAIN
ABOVE CRITICAL VALUES.
EXTENDED FORECAST...SURFACE HIGH BEHIND THIS FRONT WILL MOVE OVER
THE WESTERN ATLANTIC BY TUESDAY. GFS TRIES TO DEVELOP A SFC LOW
OVER THE NORTH-CENTRAL BAHAMAS AND LEAVE SPINNING THERE THROUGH
GOOD PART OF THE EXTENDED PERIOD. WONT BUY THIS YET AS IT WAS NOT
DOING THAT ON PREVIOUS RUNS. IN ANY CASE A MODERATE NORTHEAST WIND
FLOW ( STRENGTH WILL DEPEND ON WHETHER OR NOT LOW DEVELOPS) SHOULD
CONTINUE TO AFFECT THE PENINSULA AND WITH THAT WE SHOULD SEE
ISOLATED NIGHTTIME/EARLY MORNING SHOWERS ON THE EAST COAST.
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
57
Hazardous weather outlook, Apr 9, 8:25 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
925 AM EDT SUN APR 9 2006
FLZ063-066>075-101315-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
915 AM EDT SUN APR 9 2006
...NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: THUNDERSTORMS IN ADVANCE OF AN APPROACHING COLD
FRONT WILL BECOME NUMEROUS THIS AFTERNOON AND LAST THROUGH MUCH OF
THE EVENING HOURS. THE RISK OF DANGEROUS CLOUD TO GROUND OR WATER
LIGHTNING WILL BE HIGH.
WIND: A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF
60 MPH THIS AFTERNOON AND EARLY EVENING IN THE STRONGEST STORMS.
HAIL: THERE IS A SLIGHT RISK OF NICKEL SIZE OR SMALLER HAIL IN THE
STRONGEST STORMS THIS AFTERNOON.
FLOODING: MINOR URBAN FLOODING IS POSSIBLE ANYWHERE OVER SOUTH
FLORIDA WITH HEAVY RAINFALL FROM NUMEROUS AFTERNOON AND EVENING
THUNDERSTORMS.
WAVES: SEAS IN THE GULF STREAM WILL INCREASE TO 9 FEET LATE
TONIGHT WITH INCREASING NORTHEAST WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.
In the hours before
Local storm report, Apr 9, 11:45 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1245 PM EDT SUN APR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL BOYNTON BEACH 26.53N 80.09W
04/09/2006 M0.25 INCH PALM BEACH FL AMATEUR RADIO
&&
DGLocal storm report, Apr 9, 11:58 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1258 PM EDT SUN APR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST BOYNTON BEACH 26.53N 80.09W
04/09/2006 M55 MPH PALM BEACH FL TRAINED SPOTTER
SPOTTER ALSO REPORTED PEA SIZE HAIL.
&&
BRABANDERSpecial weather statement, Apr 9, 12:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
142 PM EDT SUN APR 9 2006
FLZ072-074-091845-
BROWARD METROPOLITAN-DADE METROPOLITAN-
142 PM EDT SUN APR 9 2006
...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTH FROM BROWARD
COUNTY INTO MIAMI-DADE COUNTY...
AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 9 MILES EAST OF POMPANO
BEACH TO 9 MILES WEST OF WESTON...MOVING SOUTH AT 10 MPH.
THIS LINE WILL MOVE INTO THE NORTHERN MIAMI-DADE COUNTY BETWEEN 230
AND 3 PM EDT. SOME AREAS THAT COULD BE AFFECTED BY THESE STORMS ARE
MIAMI LAKES...CAROL CITY...OPA LOCKA...NORTH MIAMI BEACH...AND
AVENTURA.
THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...SMALL
HAIL...AND...GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
PEOPLE NEED TO BE READY TO SEEK SHELTER IN A SAFE BUILDING WHEN THE
WEATHER BECOMES TREATING...AND LISTEN FOR POSSIBLE WARNINGS FROM
MIAMI NATIONAL WEATHER SERVICE.
BAXTER
Thunderstorm Wind, Broward
- When
- April 9, 12:45 PM EST
- Where
- Broward County, 1 mi N of Coral Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 26.283, -80.217
Spotter reported trees down on Coral Ridge Drive in Parkland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, April 9 to 14, 20062 events
- Flooding in Illinois, April 9 to 14, 20062 events
- Hail in Florida, April 9, 20060.88 in hail · 1 event
- Hail in Florida, April 9, 20060.88 in hail · 1 event
- Debris Flow in Colorado, April 9 to 10, 20061 event
- Hail in Florida, April 9, 20061 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501101.